Arizona, 2015

Heavy Rain in Arizona, August 14, 2015

August 14, 2015 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across portions of La Paz county during the early afternoon hours on August 14th, and the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour. One of the communities that was especially affected was Quartzsite.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of La Paz county during the early afternoon hours on August 14th, and the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour. One of the communities that was especially affected was Quartzsite. Although a Flash Flood Warning was issued at 1423MST for central La Paz county, no significant flash flooding was observed. However, there were reports of minor street flooding in the town of Quartzsite which resulted in at least one road closed to traffic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 1:46 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 14, 1:46 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
146 PM MST FRI AUG 14 2015

.UPDATE...
AVIATION AND FIRE WEATHER SECTION.

&&

.SYNOPSIS...
A DRIER MORE STABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
TODAY THROUGH THE WEEKEND. THIS WILL BRING ABOUT A DECLINE IN
PRECIPITATION CHANCES...AND VERY HOT DAYTIME TEMPERATURES WITH
EXCESSIVE HEAT WARNINGS EACH DAY THROUGH SUNDAY. AFTERNOON HIGHS
WILL RETREAT A BIT EARLY NEXT WEEK AS SOME MONSOON MOISTURE RETURNS
TO THE AREA.

&&

.DISCUSSION...
SATELLITE IMAGERY STILL SHOWS A FEW PATCHES OF MID LEVEL CU THAT
HAVE PERSISTED OVER CENTRAL ARIZONA THIS MORNING. OVERALL...THE
DEBRIS CLOUDS HAVE BEEN CLEARING OVER OUR FORECAST AREA SINCE LAST
EVENING...AND IT WAS INTERESTING NOTE AN ISOLATED THUNDERSTORM THAT
OCCURRED AFTER MIDNIGHT OVER CENTRAL YUMA COUNTY. WITH PLENTY OF MID
LEVEL MOISTURE STILL STILL HANGING AROUND THE REGION/AT LEAST 1.40IN
OF PRECIPITABLE WATER NOTED ON THE KPSR/K1Y7 12Z SOUNDINGS...EVEN A
SMALL PERTURBATION TIMED WITH GOOD UPPER LEVEL DIFFLUENCE WILL BE
ENOUGH TO GIN UP A QUICK PULSE THUNDERSTORM SOMEWHERE OVER OUR CWA
THIS AFTERNOON AND EVENING.

DEW POINT TEMPS STILL CONTINUE A SLOW DECLINE...NOW IN THE 50S CWA-
WIDE/ABOUT 3-5 DEGREES DOWN FROM YESTERDAY MORNING...AND WITH
FURTHER MIXING EXPECTATIONS ARE A DROP INTO THE 40S FOR THE DAY. A
FEW SITES ALONG THE LOWER COLORADO RIVER AND INTERNATIONAL BORDER
CONTINUE TO GET MOISTURE SEEPS FROM TIME TO TIME...BUT THE MOISTURE
IS SHALLOW AND WILL NOT HAVE AN IMPACT ON THE ATMOSPHERIC TEMP
PROFILE TO DAMPEN THE HOT AFTERNOON TEMPERATURE FORECASTS SLATED FOR
THE NEXT FEW DAYS.

WITH A WARM START TO THE MORNING...LOW OF 93 DEGREES AT PHOENIX/89
AT YUMA...TEMPERATURES WILL BE JUST AS WARM OR A DEGREE OR TWO
WARMER THAT WHAT WAS OBSERVED THURSDAY AFTERNOON...MAX TEMPS TOPPING
OUT IN THE 111-116 DEGREE RANGE FOR THE LOWER DESERTS. THE ONLY
THING THAT WOULD KNOCK SEVERAL DEGREES OFF OF THE TEMPS AT ANY GIVEN
TIME WOULD BE A WIDE SWATH OF CLOUD COVER FROM STORMS OR COOLER
OUTFLOW...AND THIS CAN NOT BE PREDICTED WITH ANY CONFIDENCE OR
CERTAINTY. AS SUCH...THE EXCESSIVE HEAT WARNING WILL REMAIN IN
EFFECT FOR OUR LOWER DESERTS. THE SHORT TERM DIGITAL FORECAST GRIDS
ARE IN GOOD SHAPE DEPICTING OBSERVED TRENDS. NO CHANGES AT THIS TIME.

PREVIOUS DISCUSSION...
THERE WILL BE VERY LITTLE CHANGE IN THE UPPER LEVEL RIDGE STRENGTH
AND PLACEMENT THROUGH THE WEEKEND APART FROM A FEW SHORT WAVE
FEATURES THAT WILL ROTATE AROUND THE HIGH FROM SONORA AND BAJA INTO
SOUTHERN CALIFORNIA. THESE FEATURES WILL LIKELY BRING SOME CLOUD
COVER FROM TIME TO TIME TO PORTIONS OF THE STATE THROUGH THE
WEEKEND. WITH VARYING WIND FLOW PATTERNS IN PLACE AS THE HIGH
ROTATES...THE MOISTURE WILL MOSTLY REMAIN STEADY UNDER SUBSIDENCE
CONDITIONS...PRECIPITABLE WATER VALUES HOVERING BETWEEN 1.3 AND 1.4
INCHES. KEEPING SLIGHT CHANCE MENTION ALONG THE HIGHER ELEVATION
AREAS NORTH AND EAST OF PHOENIX WITH A WEAKLY SHEARED ENVIRONMENT
ALOFT AND MARGINAL DIFFLUENT SIGNAL WITH SHORT WAVE FEATURES
PRESENT. BY SUNDAY...A BETTER CHANCE FOR RIM AND MOUNTAIN
THUNDERSTORM ACTIVITY WILL BE PRESENT WITH LOW LEVEL WESTERLY WINDS
PUSHING MONSOON MOISTURE BACK INTO CENTRAL AND EASTERN ARIZONA AND A
PV ANOMALY PUSHING WEST FROM THE HIGH COUNTRY.

WITH A RETURN OF LIMITED MONSOON MOISTURE MONDAY...TEMPERATURES WILL
BEGIN A DOWNWARD TREND AS THE UPPER LEVEL HIGH WEAKENS AND MOVES
WEST...AND AN UPPER LEVEL TROUGH SCOOTS BY FAR TO OUR NORTH. DAY TO
DAY STORM CHANCES ARE UNCLEAR AT THIS TIME AS MODEL DIFFERENCES
RESIDE IN THE EXTENDED. DETAILS ARE ALSO UNCLEAR REGARDING A
POTENTIAL TROPICAL STORM FORMATION FAR SOUTH OF BAJA CALIFORNIA
EXPECTED IN THE NEXT 4-5 DAYS.

&&

.AVIATION...SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
AND SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...

AFTERNOON THUNDERSTORM ACTIVITY MAY CAUSE SUDDEN WIND SHIFTS FOR KPHX
AND KIWA FROM OUTFLOW BOUNDARIES. OTHERWISE WINDS WILL REMAIN MOSTLY
SOUTHERLY AT 5 TO 12 KTS. SOME HIGH LEVEL CIRRUS BLOWOFF FROM DISTANT
THUNDERSTORMS MAY BE POSSIBLE THROUGH THE EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...VERY HOT CONDITIONS WILL CONTINUE THROUGH
AT LEAST SUNDAY. ANTICIPATE HUMIDITIES TO INCREASE SIGNIFICANTLY
MONDAY...MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY...BEFORE
TRENDING DOWN AGAIN WEDNESDAY AND THURSDAY. EXPECT STORM CHANCES TO
REMAIN PRIMARILY OVER HIGHER TERRAIN.

&&

.CLIMATE...

DATE		FORECAST MAX TEMP		RECORD MAX TEMP/YEAR
----		-----------------		--------------------
8/14		PHOENIX		112					113/2012
8/15		PHOENIX		113					112/1992
8/16		PHOENIX		112					113/2013

DATE		FORECAST MAX TEMP		RECORD MAX TEMP/YEAR
----		-----------------		--------------------
8/14		YUMA		114					114/1962
8/15		YUMA		115					115/1879
8/16		YUMA		115					115/1992

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST SUNDAY FOR AZZ020>023-
     025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SUNDAY FOR CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/DEWEY
AVIATION...WATERS
FIRE WEATHER...WATERS

In the hours before

Special weather statement, Aug 14, 1:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
146 PM PDT FRI AUG 14 2015

CAZ032-142115-
RIVERSIDE COUNTY/EASTERN DESERTS CA-
146 PM PDT FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RIVERSIDE COUNTY

UNTIL 215 PM PDT

AT 146 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DESERT CENTER...MOVING NORTH AT 10 MPH. MOTORISTS ALONG
INTERSTATE 10 MAY ENCOUNTER WINDS UP TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
DESERT CENTER.

LAT...LON 3364 11524 3362 11540 3378 11547 3380 11523
TIME...MOT...LOC 2046Z 171DEG 7KT 3371 11535

18
Special weather statement, Aug 14, 2:00 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
200 PM MST FRI AUG 14 2015

AZZ028-142130-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
200 PM MST FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY

UNTIL 230 PM MST

AT 159 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOLIDGE AIRPORT...OR NEAR FLORENCE...MOVING NORTHWEST AT 10 MPH.

WINDS 40 T0 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...COOLIDGE...COOLIDGE AIRPORT AND VALLEY FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3298 11157 3315 11133 3302 11127 3290 11144
TIME...MOT...LOC 2059Z 138DEG 9KT 3296 11135

18
Special weather statement, Aug 14, 2:28 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
228 PM MST FRI AUG 14 2015

AZZ024-142215-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
228 PM MST FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARICOPA AND WEST CENTRAL GILA COUNTIES

UNTIL 315 PM MST

AT 227 PM MST...DOPPLER RADAR WAS TRACKING MULTIPLE STRONG
THUNDERSTORMS NEAR BALLANTINE TRAILHEAD...AND TORTILLA FLAT MOVING
NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SYCAMORE CREEK...BALLANTINE TRAILHEAD...ROUND VALLEY...SUGARLOAF
MOUNTAIN...SUNFLOWER...SAGUARO LAKE...CANYON LAKE...FOUR PEAKS...
APACHE LAKE AND TORTILLA FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3355 11117 3351 11151 3390 11171 3395 11143
      3376 11137
TIME...MOT...LOC 2127Z 140DEG 11KT 3374 11142

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, La Paz

When
August 14, 2:30 PM MST to 5:15 PM MST
Where
La Paz County, Quartzsite Arpt
Reported by
Law Enforcement
Coordinates
33.670, -114.220

Thunderstorms developed across central La Paz county during the early afternoon hours on August 14th and the stronger ones produced heavy rain with peak rain rates well in excess of one inch per hour. The heavy rain affected the community of Quartzsite. According to local law enforcement, the heavy rain led to minor street flooding around town. By 1610MST the street flooding forced the closure of Washington Street to traffic. A Flash Flood Warning was issued for the area around Quartzsite however no flash flooding was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591772.